Arizona, 2011

Flash Flood in Arizona, August 13, 2011

August 13, 2011 · NWS TWC · 1 event in 1 county or zone

Favorable positioning of the monsoon high pressure system across New Mexico allowed for increasing moisture across southern Arizona. A weak low pressure system off the Baja Peninsula also helped to initiate scattered showers and thunderstorms across southern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Favorable positioning of the monsoon high pressure system across New Mexico allowed for increasing moisture across southern Arizona. A weak low pressure system off the Baja Peninsula also helped to initiate scattered showers and thunderstorms across southern Arizona. Some of the storms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 1:20 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 1:20 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST SAT AUG 13 2011

.SYNOPSIS...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...12Z UPPER AIR PLOTS PLACED 300 MB HIGH CENTER JUST
EAST OF THE TEXAS BIG BEND WHILE THE 500 AND 700 MB HIGH WAS OVER NE
NEW MEXICO. 12Z TUCSON/EL PASO SOUNDINGS SHOWED LITTLE STEERING FLOW
WHILE IT WAS MUCH STRONGER ON THE 12Z PHOENIX SOUNDING. PRECIPITABLE
WATER VALUES REMAIN RATHER HIGH ACROSS THE AREA WITH VALUES...BASED
ON VARIOUS SOURCES...RANGING FROM 1.25" EAST TO 1.80" WEST. WATER
VAPOR IMAGERY SHOWED A WEAK UPPER LOW OFF NORTHERN BAJA...REMAINS OF
MORNING MCS OVER NORTHERN SINALOA MEXICO MOVING NNW...A POSSIBLE
WEAK DISTURBANCE ALOFT OVER CHIHUAHUA MEXICO...WHERE ISOLATED TO
SCATTERED THUNDERSTORMS WERE OCCURRING.

ACROSS SOUTHEAST ARIZONA...AS OF 1 PM...DEEPER CONVECTION HAS BEEN
STRUGGLING...WITH BETTER STORMS OVER THE NM BOOT AND WESTERN
CHIHUAHUA MEXICO. WHAT HAPPENING IN CHIHUAHUA GIVES ME BETTER
CONFIDENCE THAT THE 12Z NAM HAS THE RIGHT IDEA OF POTENTIAL BIG MCS
DEVELOPING SOUTH OF COCHISE COUNTY LATER TODAY. HAVE UPPED POPS
ACROSS SOUTHERN HALF OF COCHISE COUNTY AND SANTA CRUZ COUNTY FOR
TONIGHT. HEAVY RAIN MAIN THREAT WITH THESE STORMS...ALTHOUGH CANT
RULE OUT A WET MICROBURST OR TWO.

SUN...IF 12Z NAM IS CORRECT...THERE WILL BE A LOT OF DEBRIS CLOUDS
AROUND IN THE MORNING...ESPECIALLY FROM TUCSON EAST...ALONG WITH A
POSSIBLE MCV SOUTH OF COCHISE COUNTY WHICH COULD DRIFT TO THE N
AND IMPACT THE THUNDERSTORM COVERAGE ALONG THE INTERNATIONAL BORDER
BETWEEN NOGALES AND DOUGLAS DURING THE AFTERNOON HOURS. HIGHS WILL
BE RIGHT AROUND NORMAL.

MON...LOW END MONSOON FORECAST AS DRIER AIR PUSHES IN FROM THE WEST.
HIGHS WILL BE RIGHT AROUND NORMAL.

TUE-THU...WILL CONTINUE TO SEE A DRY INFLUX OF AIR FROM THE WEST.
HOWEVER WE WILL HANG ON TO ENOUGH MOISTURE TO KEEP SLIGHT CHANCE/LOW
END CHANCE VALUES IN THE FORECAST. HIGHS WILL BE SEVERAL DEGREES
WARMER THAN NORMAL.

FRI-SAT...MODELS INDICATING POSSIBLE BETTER MID-LEVEL FLOW WHICH
COULD LEAD TO AN UPTICK IN AREAL COVERAGE OF STORMS.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA CONTINUING THRU 03Z SUNDAY WITH
PRECIP DECREASING IN COVERAGE BETWEEN 03Z-06Z SUNDAY. ISOLD-SCT
TSRA/SHRA DVLPG AGAIN BETWEEN 18Z-23Z SUNDAY. MVFR CIGS/VSBYS AND
WIND GUSTS TO 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN
CLOUDS WITH BASES AT 6-8K FT AGL AND BKN-OVC CLOUDS AT 12-15K FT AGL
BETWEEN 22Z-04Z SUNDAY. SURFACE WIND GENERALLY LESS THAN 10 KTS...
EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF THE UPCOMING
WEEK. THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE
HIGHER TERRAIN SOUTH AND EAST OF TUCSON. OTHERWISE...NORMAL DIURNAL
WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND GUSTY WINDS NEAR
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 12:25 PM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST SAT AUG 13 2011

AZZ503-507>515-140600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS. ALSO...EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502-504>506-140600-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS
AFTERNOON THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE LOCALLY HEAVY
RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-140600-
WESTERN PIMA COUNTY-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE GUSTY WINDS OVER 50
MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 13, 6:01 PM MST to 6:30 PM MST
Where
Cochise County, 2.26 mi ENE of Sunnyside to 3.77 mi SSE of Sunnyside
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
31.443, -110.395

Rainfall in excess of one inch under one hour on the Monument Fire burn area resulted in flooding along Montezuma Canyon Road. Heavy rainfall also resulted in water rushing across and down Hereford Road making the road impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340263.